Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 106, NWS Norman, OK

October 4, 2017Comanche County, Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 4, 2017, 7:47 PM CDT for Comanche County, Kiowa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2017, 7:47 PM CDT (00:47 UTC)
Expired
Oct 4, 2017, 10:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Comanche County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 38 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

144 
WGUS54 KOUN 050047
FFWOUN
OKC031-075-050345-
/O.NEW.KOUN.FF.W.0106.171005T0047Z-171005T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
747 PM CDT WED OCT 4 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Comanche County in southwestern Oklahoma...
  South central Kiowa County in southwestern Oklahoma...

* Until 1045 PM CDT
  
* At 746 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to three inches of rain have already fallen. Flash
  flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Snyder, Mountain Park, Tom Steed Reservoir and Wichita Mountains
  Wildlife Refuge.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3477 9912 3484 9859 3465 9865 3464 9909
      3467 9910 3468 9909 3468 9905 3469 9904
      3470 9905 3469 9910

$$

30
1 follow-up statement
811 
WGUS74 KOUN 050205
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
905 PM CDT WED OCT 4 2017

OKC031-075-050345-
/O.CON.KOUN.FF.W.0106.000000T0000Z-171005T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-Kiowa OK-
905 PM CDT WED OCT 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHWESTERN COMANCHE AND SOUTH CENTRAL KIOWA COUNTIES...

At 903 PM CDT, Doppler radar indicated heavy rain across the warned 
area. Up to 6 inches of rain has fallen. Flash flooding is expected 
to begin shortly.

Some locations that will experience flooding include...
Snyder, Mountain Park, Tom Steed Reservoir and Wichita Mountains
Wildlife Refuge.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3477 9912 3484 9859 3465 9865 3464 9909
      3467 9910 3468 9909 3468 9905 3469 9904
      3470 9905 3469 9910

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 5:09 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Oct 4, 5:09 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
509 PM CDT Wed Oct 4 2017

.AVIATION...05/00Z TAF Issuance...
Rain and IFR to MVFR ceilings will continue to be the primary
aviation concerns across portions of the region through much of
the period. Heavy rainfall is expected to wane overnight across
central Oklahoma, with chances continuing and likely increasing
across northwestern Oklahoma through early Thursday morning.
Improvement in ceilings, to VFR may start to take hold by midday
tomorrow for several airfields.

Kurtz

&&

.PREV DISCUSSION... /issued 308 PM CDT Wed Oct 4 2017/

DISCUSSION...
Near term concerns are heavy rainfall amounts and flooding in a
band of convection oriented west-southwest to east-northeast
across the area. An anomalously moist environment (2.03"
precipitable water on 12z OUN sounding) is supporting very
efficient rainfall. Many locations roughly parallel but just north
of I-44 have received two to three inches of rain, with locally
higher amounts over five inches. The heaviest rain and flooding
potential should wane by early-mid evening as best ascent shifts
east, so the expiration time of the Flood Watch of 7pm should be
fine.

At least low chances of showers persist into tomorrow and tomorrow
night mainly across the north, but better chances are expected to
return late Friday and Friday night as potent shortwave trough
moves through. Strengthening winds aloft yielding 30-40 knots deep
layer shear and moderate instability may result in severe
thunderstorms with damaging wind and large hail primarily across
northwest Oklahoma late Friday. A cooler/drier pattern will follow
into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  82  66  82 /  50  20  10  10
Hobart OK         70  83  68  84 /  60  30  10  10
Wichita Falls TX  67  85  67  86 /  30  10   0   0
Gage OK           67  78  67  84 /  50  50  40  30
Ponca City OK     68  80  69  84 /  40  50  30  20
Durant OK         67  84  65  85 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 PM CDT this evening for OKZ012-013-017>020-
     023>031-038-040-042.

TX...None.
&&

30/04
Hazardous weather outlook, Oct 4, 11:32 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1132 AM CDT Wed Oct 4 2017

OKZ004>048-050>052-TXZ083>090-051645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1132 AM CDT Wed Oct 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heavy Rainfall...
Areas of heavy rainfall could lead to flooding and flash flooding
in some areas. A flood watch is in effect for portions of central
Oklahoma.

.Thunderstorms...
A few storms are possible this afternoon. No severe weather is
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
A chance of thunderstorms will continue through Tuesday. The
greatest chance is Friday afternoon through early Saturday. Some
strong to severe thunderstorms could develop late Friday afternoon
and evening. There is a Slight Risk of severe storms across
portions of western and northern Oklahoma Friday. Large hail and
damaging wind gusts will be the main concerns.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 4, 2:30 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
230 PM CDT WED OCT 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      4 ENE PIEDMONT          35.66N 97.68W
10/04/2017                   CANADIAN           OK   TRAINED SPOTTER

            SIX INCHES TO 2 FEET OF WATER FLOWING OVER THE ROAD AT
            192ND AND COUNTY LINE RD.

&&

RBARNES
Local storm report, Oct 4, 4:03 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT WED OCT 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      5 ENE PIEDMONT          35.68N 97.67W
10/04/2017                   CANADIAN           OK   BROADCAST MEDIA

            WATER OVER THE ROAD. RELAYED BY KOCO TV.

&&

JP
Local storm report, Oct 4, 4:06 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT WED OCT 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     FLASH FLOOD      5 ENE PIEDMONT          35.68N 97.67W
10/04/2017                   OKLAHOMA           OK   BROADCAST MEDIA

            SEVERAL INCHES OF WATER OVER THE ROADWAY AT COUNTY LINE
            RD AND 192ND

&&

SC
Local storm report, Oct 4, 5:03 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT WED OCT 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      1 SSW NORMAN            35.20N 97.45W
10/04/2017                   CLEVELAND          OK   PUBLIC

            WATER OVER THE STREET AT COLLEGE AVE &
            LINDSAY ST.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:01 PM CDTAreal Flood AdvisoryOUNJackson3 hr
Oct 4, 7:03 PM CDTAreal Flood AdvisoryOUNPottawatomie3 hr
Oct 4, 9:57 PM CDTSpecial Weather StatementOUNTillman33 min
Oct 4, 9:58 PM CDTRiver Flood WarningOUNPottawatomie, Seminole9 hr
Oct 4, 10:08 PM CDTFlash Flood WarningOUNKiowa, Tillman3 hr
Oct 4, 10:37 PM CDTAreal Flood WarningOUNComanche, Jackson, Kiowa3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.